For healthcare professionals

Rockall score calculator (upper GI bleeding)

The Rockall score was built to predict mortality after acute upper gastrointestinal bleeding. The pre-endoscopy score uses age, shock and comorbidity (0 to 7); the full score adds the endoscopic diagnosis and stigmata of recent hemorrhage (0 to 11). It is written for clinicians and is not a diagnosis.

Last reviewed: By the uncovermyrisk.com editorial team Educational only, not medical advice.

Vomiting blood, black or bloody stools with dizziness or fainting, chest pain or trouble breathing: call 911 now.General safety advice (not part of the published score). The Rockall score is for patients already assessed for upper GI bleeding; it does not replace resuscitation or urgent care.

Rockall items

For an adult with acute upper gastrointestinal bleeding. Fill the first four for the pre-endoscopy score; add the endoscopy findings for the full score. Nothing you enter leaves this page.

Comorbidity (pick the highest that applies)
Endoscopic diagnosis
Stigmata of recent hemorrhage (if endoscopy done)
Result appears here

What you will see

The pre-endoscopy Rockall score out of 7, the full score out of 11 when endoscopy findings are entered, and the points for each item.

Educational only, not medical advice. Not a diagnosis and not a treatment decision.

Source

Rockall and colleagues, Gut 1996 (derivation and testing). Points as printed in open-access tables: Bozkurt and colleagues, 2015 (pre-endoscopy items), Orpen-Palmer and Stanley, 2023, and Gu and colleagues, 2018 (endoscopic items). The tests check every item, the shock rule and both score ranges.

Validated in

Derived from 4185 cases of acute upper gastrointestinal bleeding over age 16 in a prospective, multicentre, population-based UK study in 1993, and tested in 1625 further cases in 1994 (Rockall 1996).

Limits

Designed to predict death, not the need for transfusion or endoscopic treatment, where the Glasgow-Blatchford score did better in comparison studies. The full score needs endoscopy. The original model also found rebleeding to predict death, which the score does not include. Comorbidity categories need clinical judgment.

Rockall points

The pre-endoscopy score adds the first three items (0 to 7) (Bozkurt 2015). The full score adds the two endoscopic items (0 to 11) (Orpen-Palmer 2023) (Gu 2018).

ItemFindingPoints
AgeUnder 60 years0
60 to 79 years1
80 years or older2
ShockNo shock: systolic BP 100 mm Hg or more and pulse under 1000
Tachycardia: systolic BP 100 mm Hg or more and pulse 100 or more1
Hypotension: systolic BP under 100 mm Hg2
ComorbidityNo major comorbidity0
Cardiac failure, ischemic heart disease, any major comorbidity2
Renal failure, liver failure, disseminated malignancy3
Endoscopic diagnosisMallory-Weiss tear, no lesion found0
All other diagnoses1
Malignancy of the upper GI tract2
Stigmata of recent hemorrhageNone, or dark spot only0
Blood in the upper GI tract, adherent clot, visible or spurting vessel2

Reading the total

In the original study, age, shock, comorbidity, diagnosis, major stigmata of recent hemorrhage and rebleeding each predicted death independently. The authors reported that the score could identify 15% of cases at presentation and 26% after endoscopy as being at low risk of rebleeding and negligible risk of death (Rockall 1996).

Local pathways and current guidelines should guide admission, timing of endoscopy and follow-up.

Rockall and Glasgow-Blatchford

The Glasgow-Blatchford score calculator uses blood urea, hemoglobin, blood pressure, pulse and four clinical markers to predict the need for treatment, and needs no endoscopy. The Rockall score was designed to predict death and adds endoscopic findings in its full form (Orpen-Palmer 2023).

Related tools

For other clinician scores on this site, see the Glasgow-Blatchford score calculator for upper GI bleeding, the Child-Pugh score calculator and the MELD score calculator for liver disease, and the qSOFA score calculator.

Sources

  1. Rockall TA, Logan RF, Devlin HB, Northfield TC. Risk assessment after acute upper gastrointestinal haemorrhage. Gut. 1996;38(3):316-321. doi:10.1136/gut.38.3.316. PMID 8675081. Abstract (prospective multicentre population study; 4185 cases in 1993 and 1625 cases in 1994; age, shock, comorbidity, diagnosis, major stigmata of recent haemorrhage and rebleeding independently predicted mortality). pubmed.ncbi.nlm.nih.gov/8675081/
  2. Bozkurt S, Köse A, Arslan ED, et al. Validity of modified early warning, Glasgow Blatchford, and pre-endoscopic Rockall scores in predicting prognosis of patients presenting to emergency department with upper gastrointestinal bleeding. Scand J Trauma Resusc Emerg Med. 2015;23:109. doi:10.1186/s13049-015-0194-z. PMID 26714636. Open access (CC BY 4.0). Table 1 (pre-endoscopic Rockall score points) and Table 5 (cut points for death and rebleeding). pmc.ncbi.nlm.nih.gov/articles/PMC4696211/
  3. Orpen-Palmer J, Stanley AJ. A Review of Risk Scores within Upper Gastrointestinal Bleeding. J Clin Med. 2023;12(11):3678. doi:10.3390/jcm12113678. PMID 37297873. Open access (CC BY). Table 6 (the Rockall score) and the sections on the Rockall score, mortality, transfusion and low-risk patients. pmc.ncbi.nlm.nih.gov/articles/PMC10253886/
  4. Gu L, Xu F, Yuan J. Comparison of AIMS65, Glasgow-Blatchford and Rockall scoring approaches in predicting the risk of in-hospital death among emergency hospitalized patients with upper gastrointestinal bleeding: a retrospective observational study in Nanjing, China. BMC Gastroenterol. 2018;18(1):98. doi:10.1186/s12876-018-0828-5. PMID 29954332. Open access (CC BY 4.0). Table 1 (Rockall risk score items and points). pmc.ncbi.nlm.nih.gov/articles/PMC6022417/

Written and maintained by the uncovermyrisk.com editorial team. We do not have a medical reviewer; every claim links to its primary source above. Last reviewed: 2026-11-01. Spotted an error? See About.